Missouri, 2015

Flood in Missouri, June 16, 2015

June 16, 2015 · NWS LSX · 1 event in 1 county or zone

A vehicle was swept off a low water crossing and overturned. The driver was killed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A vehicle was swept off a low water crossing and overturned. The driver was killed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 16, 7:36 PM CST, 4 minutes earlier.

Area forecast discussion, Jun 16, 7:36 PM CST, 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
836 PM CDT Tue Jun 16 2015

.UPDATE:
Issued at 836 PM CDT Tue Jun 16 2015

Went ahead and added Boone and Moniteau to the flash flood watch
as parts of these counties have received between 0.5 and 1 inch of
rainfall so far this evening. Theses two counties should see 2-4+
inches of rainfall over the next few days making flash flooding a
real possibility. Otherwise, going forecast looks on track through
tonight as showers and thunderstorms should continue. The latest
runs of the HRRR continues to show precipitation regenerating over
the central and southern part of the CWA through the night, albeit
with weakening reflectivity. The RAP continues to show strong low
level moisture convergence developing on the nose of a 30kt low
level jet over the CWA.

Britt

&&

.SHORT TERM:  (Through Late Tonight)
Issued at 330 PM CDT Tue Jun 16 2015

The warm and moisture rich air mass poised along and south of the front
has responded to diurnal heating with SBCAPES of 2000-3000 J/KG throughout
the warm sector, supporting the development of scattered to numerous
showers and thundrstorms. The 12z KSGF raob shows the moisture continuing
to deepen and increase with PW now at 2.01 inches with a tall skinny
CAPE profile, characteristics favorable for very efficient rainfall
production and high rainfall rates which has been observed with
some of the current storms. The models show the boundary lifting
northward tonight but I'm not all convinced of that solution given
the high pressure to our north across the upper MS Valley. Regardless,
several weak disturbances will track within the southwest flow
aloft across the region and that combined with a broad region of
lift and moisture convergence associated with the anticyclonically
curved and veering southwesterly LLJ will continue to support
waves of showers and thunderstorms tonight across mainly the
southern half of the CWA.

Glass

.LONG TERM:  (Wednesday through Next Tuesday)
Issued at 330 PM CDT Tue Jun 16 2015

Continued waves of showers and thunderstorms across the southern
half of the CWA and the remnants of TS Bill are expected through
the end of the week with potential for serious flooding, both flash
flooding on small creeks and streams and potential for major flood
levels of some of the larger rivers.

The overall situation has changed little leading to increasing
confidence. Still unknown will be the exact path of the remnant
tropical low. From Wednesday into Thursday a parade of disturbances
will track E/NE across the southern half of the CWA within the
southwest flow aloft on the periphery of the upper high in the
southeastern U.S.. At the same time the south-southwesterly LLJ
will modulate periodically veering and strengthening, focusing a
broad region of lift across the southern half of the CWA. The
combo of the these features will result in continued waves of
showers and thunderstorms with the high moisture content supporting
high rainfall rates and heavy rainfall totals. The models are also
suggestive of an arcing convergent zone across southern MO
emanating from the remnant low in the Thursday night-Friday time
frame which could further enhance the rainfall potential. The
current NHC official forecast has the low moving across south-
central and southeast MO into southern IL Friday into Friday
evening which appears to be in the center of the guidance suite.
It appears by Saturday morning the remnant low will have passed to
our east with drier weather expected until another cold front
enters the area late Saturday night into Sunday. Still thinking we
will see a swath of rainfall averaging 5-7 inches over the next 5
days centered near a Rolla-Waterloo-Salem axis, with the highest
rainfall period centered in the Thursday night-Friday time frame.
Local rainfall totals could be quite a bit higher. Have expanded
the Flash Flood Watch until 7 pm Friday evening as a result of
this anticipated scenario.

Glass

&&

.AVIATION:  (For the 00z TAFs through 00z Wednesday Evening)
Issued at 623 PM CDT Tue Jun 16 2015

Periods of rain and embedded thunderstorms will continue overnight
as stalled front begins to slowly lift north. Expect MVFR and
occasionally IFR conditions. Rain should diminish tomorrow morning
before refiring with heat of the day tomorrow.

Specifics for KSTL:

Rain will continue much of the night with some embedded
thunderstorms. Expect MVFR to IFR conditions all night before the
rain diminishes tomorrow morning. Thunderstorms will redevelop
tomorrow afternoon.

CVKING

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...FLASH FLOOD WATCH through Friday evening FOR Boone MO-Callaway
     MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-Iron MO-
     Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-Montgomery
     MO-Osage MO-Reynolds MO-St. Charles MO-St. Francois MO-St.
     Louis City MO-St. Louis MO-Ste. Genevieve MO-Warren MO-
     Washington MO.

IL...FLASH FLOOD WATCH through Friday evening FOR Bond IL-Calhoun IL-
     Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
     Madison IL-Marion IL-Monroe IL-Montgomery IL-Randolph IL-
     St. Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jun 16, 2:55 PM CST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
355 PM CDT TUE JUN 16 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
355 PM CDT TUE JUN 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

OCCASIONAL THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE AREA...ESPECIALLY
THE SOUTHERN HALF OF MISSOURI AND ILLINOIS. ISOLATED STRONG TO SEVERE
STORMS WILL BE POSSIBLE THROUGH EARLY THIS EVENING...WITH THE PRIMARY
THREAT BEING STRONG GUSTY WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE WITH THESE STORMS.

A FLASH FLOOD WATCH IS IN EFFECT. PLEASE REFER TO THE WATCH FOR FURTHER
INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY EACH DAY FROM WEDNESDAY THROUGH FRIDAY
WITH POTENTIAL FOR HEAVY RAINFALL AND FLOODING THROUGH THIS ENTIRE
PERIOD. A FLASH FLOOD WATCH IS IN EFFECT THROUGH 700 PM FRIDAY. PLEASE
REFER TO THE WATCH FOR FURTHER INFORMATION.

ISOLATED STRONG-SEVERE STORMS WILL BE POSSIBLE ON WEDNESDAY AND
THURSDAY AFTERNOON AND EARLY EVENING WITH THE PRIMARY THREAT
BEING STRONG GUSTY WINDS.

A LOWER CHANCE FOR THUNDERSTORMS WILL THEN CONTINUE FROM SATURDAY
THROUGH MONDAY ACROSS PORTIONS OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF
AN INCH OR ANY FLOODING TO THE NATIONAL WEATHER SERVICE.

GLASS

In the hours before

Local storm report, Jun 16, 2:39 PM CST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
339 PM CDT TUE JUN 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     FLOOD            FAIRVIEW HEIGHTS        38.60N  90.00W
06/16/2015                   ST. CLAIR          IL   TRAINED SPOTTER

            STREET FLOODING OCCURRING DUE TO HEAVY RAINFALL.

&&

GOSSELIN
Local storm report, Jun 16, 4:02 PM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
502 PM CDT TUE JUN 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       4 SE LINN               38.44N  91.79W
06/16/2015  M1.00 INCH       OSAGE              MO   TRAINED SPOTTER

            ONE INCH OF RAIN RECORDED IN 20 MINUTES. STILL RAINLY
            HEAVILY CURRENTLY.

&&

GOSSELIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Washington

When
June 16, 7:40 PM CST
Where
Washington County, 3.31 mi NNW of Pea Ridge to 3.27 mi NNW of Pea Ridge
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.164, -91.053

The Missouri Highway Patrol reported a vehicle attempted to cross a flooded low water crossing. The vehicle was swept into the stream and overturned. The drive was killed.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669407.